Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2018, 6:37 PM CDT for Cass County, North Dakota; Clay County, Minnesota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 6:37 PM CDT (23:37 UTC)
- Expired
- Jun 9, 2018, 7:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:45 PM CDT | HAIL 1 | 3 S Gardner, ND | MOSTLY PEA TO DIME SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141
WUUS53 KFGF 092337
SVRFGF
MNC027-NDC017-100000-
/O.NEW.KFGF.SV.W.0033.180609T2337Z-180610T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
637 PM CDT SAT JUN 9 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Clay County in northwestern Minnesota...
Northeastern Cass County in southeastern North Dakota...
* Until 700 PM CDT.
* At 636 PM CDT, a severe thunderstorm was located over Gardner, or
17 miles northwest of Fargo, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Harwood, Argusville and Georgetown around 700 PM CDT.
Other locations impacted by this severe thunderstorm include West
Argusville.
This includes Interstate 29 between mile markers 73 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4714 9712 4720 9688 4702 9670 4692 9707
TIME...MOT...LOC 2336Z 339DEG 7KT 4710 9696
HAIL...1.00IN
WIND...60MPH
$$
NC/VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:05 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 9, 4:05 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 405 PM CDT Sat Jun 9 2018 .SHORT TERM...(This evening through Sunday) Issued at 341 PM CDT Sat Jun 9 2018 A high surface dewpoint gradient across east central ND is providing a focus for airmass type thunderstorms this afternoon. Expect scattered storms from east central ND into northwest MN into early evening... with areas of heavy rains possible. Skies should clear off through late evening with some patchy fog possible early on Sunday morning... mainly across northeast nD and the northern Red River Valley. .LONG TERM...(Sunday night through Saturday) Issued at 341 PM CDT Sat Jun 9 2018 Wed Upper level trough over the Pacific Northwest will move into the area Sun night. Also a cold front will move in from the west late Sun. Precipitable water will rise and approach 1.75 inches east of the front. Bulk shear expected to be quite high Sun night but will be mostly west of the front. Severe weather is expected Sun night. Windy conditions are expected Mon and again on Tue. Wed through Saturday...upper level ridging is forecast to move into the area Thu. Will remain in ridging with short waves moving through the flow. A short wave is expected to move through Fri and may affect mainly the western zones. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 341 PM CDT Sat Jun 9 2018 Mainly VFR conditions should prevail across eastern ND and much of northwest MN through the remainder of this afternoon and evening, with areas of MVFR CIGS persisting in northcentral MN. Expect scattered thunderstorms this afternoon and early evening across east central ND into northwest MN. With low level moisture lingering we may see patchy fog or stratus development once again early Sunday morning...mainly across northeast ND and the northern RRV. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Gust LONG TERM...JH AVIATION...Gust
Hazardous weather outlook, Jun 9, 5:18 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 518 PM CDT Sat Jun 9 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-102230- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 518 PM CDT Sat Jun 9 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated strong thunderstorms are possible into the early evening hours, mainly along the highway 200 corridor. These storms may produce pea sized hail and brief heavy downpours. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms appear likely late Sunday night into Monday. Some of these thunderstorms could become severe Sunday night with damaging wind gusts the main threat. A few locations could also see heavy rain and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 9, 4:01 PM CDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 401 PM CDT SAT JUN 9 2018 NDZ029-030-092145- Steele ND-Traill ND- 401 PM CDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 445 PM CDT... At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near Sherbrooke, or 39 miles northeast of Valley City, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Portland, Clifford and Roseville around 445 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4733 9772 4751 9772 4755 9731 4728 9732 TIME...MOT...LOC 2100Z 270DEG 9KT 4742 9761 NC
Special weather statement, Jun 9, 4:06 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
406 PM CDT SAT JUN 9 2018
NDZ029-092145-
Steele ND-
406 PM CDT SAT JUN 9 2018
...SPECIAL WEATHER STATEMENT...
At 406 PM CDT, local law enforcement reported a strong thunderstorm
near Sherbrooke, or 40 miles southwest of Grand Forks, moving
northeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Golden Lake around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4767 9766 4767 9759 4759 9747 4752 9747
4746 9771 4754 9781
TIME...MOT...LOC 2106Z 231DEG 7KT 4753 9772
NCSpecial weather statement, Jun 9, 4:25 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 425 PM CDT SAT JUN 9 2018 MNZ001-002-NDZ030-092200- West Polk MN-Norman MN-Traill ND- 425 PM CDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN... SOUTHWESTERN POLK AND SOUTHEASTERN TRAILL COUNTIES UNTIL 500 PM CDT... At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near Caledonia, or 34 miles south of Grand Forks, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Caledonia around 435 PM CDT. Halstad around 440 PM CDT. Shelly and Nielsville around 450 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4732 9702 4750 9705 4757 9665 4730 9661 TIME...MOT...LOC 2125Z 263DEG 12KT 4742 9693 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:42 AM CDT | Dense Fog Advisory | FGF | Benson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 5 more | 7 hr |
| Jun 9, 3:01 AM CDT | Special Weather Statement | FGF | Richland | 14 min |
| Jun 9, 4:01 PM CDT | Special Weather Statement | FGF | Steele | 44 min |
| Jun 9, 4:06 PM CDT | Special Weather Statement | FGF | Steele | 39 min |
| Jun 9, 4:25 PM CDT | Special Weather Statement | FGF | Traill | 35 min |
| Jun 9, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 31 min |
| Jun 8, 7:29 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman | 25 min |
| Jun 8, 9:55 PM CDT | Special Weather Statement | FGF | Wadena | 65 min |
| Jun 9, 1:18 AM CDT | Special Weather Statement | FGF | Beltrami | 27 min |
| Jun 9, 6:11 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 19 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.